Alert archive / Ohio / Frost Advisories in 2020
Frost Advisory 1, NWS Cleveland, OH
NWS Cleveland, OH issued this frost advisory at May 4, 2020, 3:36 PM EDT for 5 counties in Ohio. It took effect at May 5, 2020, 2:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 4, 2020, 3:36 PM EDT (19:36 UTC)
- In effect from
- May 5, 2020, 2:00 AM EDT
- Expired
- May 5, 2020, 6:33 AM EDT
- In force
- 5 hr
- Issued by
- NWS Cleveland, OH
Counties Ashtabula County, OH, Geauga County, OH, Mahoning County, OH, Portage County, OH, Trumbull County, OH
The radar
The Cleveland radar (KCLE), 77 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
962 WWUS71 KCLE 041936 NPWCLE URGENT - WEATHER MESSAGE National Weather Service Cleveland OH 336 PM EDT Mon May 4 2020 PAZ002-003-050400- /O.NEW.KCLE.FZ.W.0001.200505T0600Z-200505T1200Z/ Southern Erie-Crawford- Including the cities of Edinboro and Meadville 336 PM EDT Mon May 4 2020 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 31 expected. * WHERE...Southern Erie and Crawford Counties. * WHEN...From 2 AM to 8 AM EDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation, and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those who have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ OHZ013-014-022-023-033-050400- /O.NEW.KCLE.FR.Y.0001.200505T0600Z-200505T1200Z/ Geauga-Ashtabula Inland-Portage-Trumbull-Mahoning- Including the cities of Chardon, Jefferson, Ravenna, Warren, and Youngstown 336 PM EDT Mon May 4 2020 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Geauga, Ashtabula Inland, Portage, Trumbull and Mahoning Counties. * WHEN...From 2 AM to 8 AM EDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit http://www.weather.gov/cle
3 follow-up statements
150 WWUS71 KCLE 050322 NPWCLE URGENT - WEATHER MESSAGE National Weather Service Cleveland OH 1122 PM EDT Mon May 4 2020 PAZ002-003-051130- /O.CON.KCLE.FZ.W.0001.200505T0600Z-200505T1200Z/ Southern Erie-Crawford- Including the cities of Edinboro and Meadville 1122 PM EDT Mon May 4 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 31 expected. * WHERE...Southern Erie and Crawford Counties. * WHEN...From 2 AM to 8 AM EDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation, and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those who have in- ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ OHZ013-014-022-023-033-051130- /O.CON.KCLE.FR.Y.0001.200505T0600Z-200505T1200Z/ Geauga-Ashtabula Inland-Portage-Trumbull-Mahoning- Including the cities of Chardon, Jefferson, Ravenna, Warren, and Youngstown 1122 PM EDT Mon May 4 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Geauga, Ashtabula Inland, Portage, Trumbull and Mahoning Counties. * WHEN...From 2 AM to 8 AM EDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit http://www.weather.gov/cle
293 WWUS71 KCLE 050738 NPWCLE URGENT - WEATHER MESSAGE National Weather Service Cleveland OH 338 AM EDT Tue May 5 2020 PAZ002-003-051200- /O.CON.KCLE.FZ.W.0001.000000T0000Z-200505T1200Z/ Southern Erie-Crawford- Including the cities of Edinboro and Meadville 338 AM EDT Tue May 5 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Freezing temperatures as low as 31 degrees expected. * WHERE...Southern Erie and Crawford Counties. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation, and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those who have in- ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ OHZ013-014-022-023-033-051200- /O.CON.KCLE.FR.Y.0001.000000T0000Z-200505T1200Z/ Geauga-Ashtabula Inland-Portage-Trumbull-Mahoning- Including the cities of Chardon, Jefferson, Ravenna, Warren, and Youngstown 338 AM EDT Tue May 5 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures as low as 33 degrees will result in frost formation. * WHERE...Geauga, Ashtabula Inland, Portage, Trumbull and Mahoning Counties. * WHEN...Until 8 AM EDT Tuesday. * IMPACTS...Frost could kill or damage sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit http://www.weather.gov/cle
336 WWUS71 KCLE 051033 NPWCLE URGENT - WEATHER MESSAGE National Weather Service Cleveland OH 633 AM EDT Tue May 5 2020 PAZ002-003-051145- /O.CAN.KCLE.FZ.W.0001.000000T0000Z-200505T1200Z/ Southern Erie-Crawford- Including the cities of Edinboro and Meadville 633 AM EDT Tue May 5 2020 ...FREEZE WARNING IS CANCELLED... Temperatures dropped to just below freezing across the warning area this morning. As the sun continues to rise, temperatures will begin to warm over the next couple hours. Therefore, will go ahead and drop the freeze warning at this time. Keep tender vegetation protected to avoid cold exposure until temperatures have warmed sufficiently. $$ OHZ013-014-022-023-033-051145- /O.CAN.KCLE.FR.Y.0001.000000T0000Z-200505T1200Z/ Geauga-Ashtabula Inland-Portage-Trumbull-Mahoning- Including the cities of Chardon, Jefferson, Ravenna, Warren, and Youngstown 633 AM EDT Tue May 5 2020 ...FROST ADVISORY IS CANCELLED... Winds have been light overnight and temperatures dropped into the lower to middle 30s. As the sun continues to rise, temperatures will begin to warm over the next couple hours. Therefore, will go ahead and drop the frost advisory at this time. Keep tender vegetation protected to avoid cold exposure until temperatures have warmed sufficiently. $$ For more information from the National Weather Service visit http://www.weather.gov/cle
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this frost advisory went out at May 4, 1:25 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 4, 1:25 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
125 PM EDT Mon May 4 2020
.SYNOPSIS...
High pressure will build south into the Great Lakes region
today and linger through mid-week. Meanwhile, an area of low
pressure will slide east through the Tennessee and Ohio Valleys
Tuesday. High pressure over the northern Plains states will
extend a ridge east over the local area Wednesday and Thursday.
Low pressure will move east across the local area Friday
followed by cold air advection through the weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
Update...
Most of the near-term forecast remains valid. However, sky cover
was adjusted again through this afternoon. Extensive stratocumulus
clouds are lingering over our CWA, especially south and
southeast of Lake Erie. These stratocumulus clouds are the
result of daytime heating and an unusually-cold northwesterly
to northerly low-level flow over and downwind of Lake Erie. This
flow is resulting in lake enhancement of the low-level clouds.
As this afternoon progresses and additional solar heating of
land occurs, the low-level clouds should dissipate gradually as
Lake Erie fails to remain the primary source of warmth and
moisture (i.e. instability). Also, subsidence accompanying a
building high pressure ridge from the north and west should
gradually erode the aforementioned clouds. Thus, mainly clear
skies are expected over our entire CWA by late afternoon.
However, by that time, cirriform cloud cover should be starting
to overspread northern OH, well in advance of a shortwave
trough approaching from the Upper Midwest.
Previous Discussion... For the rest of the forecast, broad
upper level troughiness will dominate the eastern third of the
United States today. An upper level ridge will build east across
the eastern half of the country tonight. A potent shortwave
trough and associated positive vorticity advection will move
east across the area Tuesday. This feature will deepen by the
end of this forecast period.
Deep surface low pressure will move east off the coast of Maine
by this afternoon and keep cyclonic flow and a persistent
potential for some lake effect clouds and showers over the
northeast snowbelt. Surface ridge will build east over the
local area through the day today and this evening and then east
of the area tomorrow. There is the potential for temperatures to
drop below freezing over the extreme as skies remain partly
cloudy and winds diminish to light and variable. The cold air
advection taking place in cyclonic flow will support 850 MB
temperatures around zero in the east and between 2 degrees and 6
degrees C in the west and south. Depending on how cold it gets
in the east and clouds hold off to allow for good radiational
cooling, we could possibly need a freeze headline or at least a
frost advisory. Due to uncertainty as to how fast clouds move
in to prevent frost, dropped back frost threat to patchy frost
late tonight in the east. Temperatures elsewhere will be in the
upper 30s west to middle 30s south. As upper level shortwave
trough will begin to make itself known to the local area,
surface low pressure will develop over the Central Rockies and
move east toward the Tennessee and Ohio Valleys by Tuesday
afternoon. This low pressure system will force the fair weather
associated with the high pressure east and out of the area and
bring another chance for some showers Tuesday mainly over the
western two thirds of the area.
High temperatures today and tomorrow will be much cooler than
yesterday. Looking at highs in the west in the upper 50s to
around 60 degrees for today while the rest of the area will
struggle to get out of the 40s. Then, highs tomorrow will not be
much better if not worse than today in the upper 40s along the
northeast lakeshore to the lower and middle 50s elsewhere.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
The main weather story for the rest of the week through the weekend
will the below average temperatures and chilly weather pattern for
May standards. Most of this week will be mostly cloudy, cool, and
off and on dampness. A large upper level trough will be developing
over the Great Lakes region and the eastern CONUS this week. A slow
moving shortwave will round the base of the developing upper level
trough Tuesday night into Wednesday. A weak surface low pressure
will move across the Ohio Valley during the middle of the week with
scattered light rain showers Tuesday night and Wednesday. Weak high
pressure will briefly move into the region Wednesday night with
clearing skies. We will have a decent set up for some good radiational
cooling and light winds. A light freeze may be possible along with
areas of frost. Guidance indicates temperatures falling down to the
lower and middle 30s by Thursday morning. Thursday might actually be
a decent day for the rest of the week. Some high and mid level
clouds may move across the region but some sunshine looks like a
good bet. Temperatures will climb upwards to the upper 50s to maybe
60.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
The upper level trough further develops and comes dropping down from
the Hudson Bay region for the end of the week. A strong cold front
will move through the area by Friday morning. Cold air advection
will usher down some cold weather for this time of year. Scattered
rain showers will be possible with the front and post frontal on
Friday. 850 mb temperatures over the eastern Great Lakes will fall
to -8C to -12C. It looks blustery, cloudy, cold, and showery for
Friday through Saturday. Given the instability that develops from
Lake Erie, we will be talking about some lake effect rain and snow
showers likely as the colder air moves in late Friday through
Saturday. Additional freezing temperatures look possible this
weekend. High temperatures on Saturday will move make it out of the
40s. Wind chills over for Friday and this weekend will be down into
the 20s! The cold area of high pressure will move over the Ohio
Valley by Sunday. We will start a slow moderation of temperatures by
Sunday afternoon.
&&
.AVIATION /18Z Monday THROUGH Friday/...
Numerous stratocumulus clouds and associated MVFR ceilings are
lingering south and southeast of Lake Erie. Expect these clouds
to erode gradually this afternoon as surface high pressure
continues to build from the north and west. Otherwise, VFR and a
gradual west-to-east increase in mid-level and upper-level
cloud cover are expected through tonight as the aforementioned
surface high persists over our area, while a surface low moves
from the southern Great Plains to the TN Valley. VFR and
abundant mid- to upper-level cloud cover are expected after
12Z/Tue as the surface high persists over our area and the
surface low moves along the TN/KY border and toward southwest
VA. At this point, odds favor the aforementioned low's
precipitation shield remaining south of our region. Surface
winds will veer gradually from northwesterly or northerly to
northeasterly during the TAF period. These winds should trend 5
to 10 knots.
Outlook...Periods of non-VFR possible in scattered rain and/or
snow showers Wednesday through Friday.
&&
.MARINE...
High pressure from southern Canada will build across the lake today
with gusty north-northwest winds 15 to 25 knots. The current Small
Craft Advisory for the eastern lake zones look good for today and no
changes will be needed. Winds will eventually shift to a northeast
and easterly direction by Tuesday morning in response to a weak area
of low pressure moving across the Ohio Valley Tuesday through
Wednesday. We will be close to SCA again on Tuesday and will need to
be monitored. Also with a easterly flow on the lake Tuesday, we
will also be monitoring for the potential of water level rises and
some lakeshore flooding for the western basin of the lake. Winds and
waves relax by Wednesday with a light northerly flow. Weak high
pressure moves over the lake Wednesday night into early Thursday
morning. A stronger cold front will cross the lake late in the week
with strong gusty northerly winds and higher waves Friday and
Saturday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for
LEZ146>149.
&&
SYNOPSIS...Lombardy
NEAR TERM...Jaszka/Lombardy
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Jaszka
MARINE...GriffinHazardous weather outlook, May 4, 4:07 AM EDT, 11 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 407 AM EDT Mon May 4 2020 LEZ061-142>149-162>169-OHZ003-006>011-017>021-027>032-036>038-047- 050815- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Hancock-Seneca-Huron-Medina- Summit-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Marion-Morrow- Holmes-Knox- 407 AM EDT Mon May 4 2020 This Hazardous Weather Outlook is for central Lake Erie, eastern Lake Erie, western Lake Erie, north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ012>014-022-023-033-089-PAZ001>003-050815- Lake-Geauga-Ashtabula Inland-Portage-Trumbull-Mahoning- Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford- 407 AM EDT Mon May 4 2020 This Hazardous Weather Outlook is for northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Temperatures are forecast to drop into the lower to mid 30s tonight and a Frost Advisory may be needed. Portions of inland Northwest Pennsylvania may even see temperatures approach or dip below the freezing mark. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.